MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. BIOPSY FORCEPS

AOMORI OLYMPUS CO., LTD. BIOPSY FORCEPS
Model Number FB-56D-1
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/03/2022
Type of Reportable Event Malfunction
Event or Problem Description
The customer reported that, during a biopsy of the ureter (flexible ureteroscopy), the forceps could not be opened when the biopsy was retrieved.The handle worked but the cup on the subject device remained closed.This caused a five minute delay in the procedure.There was no effect on the patient due to the event.The subject device was sent to olympus for evaluation.During inspection and testing, the arms of the caps (a part of the linkage mechanism at the distal end) was broken off.This report is being submitted for the malfunction found during evaluation (broken arms).
 
Additional Manufacturer Narrative
During inspection and testing, the arms of the caps (a part of the linkage mechanism at the distal end) was broken off.The broken arms had brown foreign material around the broken area and the arms were missing.The broken surface indicated a brittle fracture due to corrosion.A review of the device history record found no deviations that could have caused or contributed to the broken arms.The device shipped according to specifications.Based on the results of the legal manufacturer's investigation, it is likely the cup did not open because the linkage mechanism was broken.The linkage mechanism is likely broken because foreign materials or cleaning solution were left on the arm of the cups due to insufficient cleaning of the device.The residue on the arm of the cups corroded and decreased its strength which caused it to break when force was applied to the linkage mechanism while handling the device.However, a definitive root cause of the reported issue could not be identified.The device's instruction manual provides the following warning, which may help to prevent the issue: "before use, confirm that the distal tip of the forceps is not corroded, dented or discolored, and that the cups can be opened and closed smoothly.Using forceps that are damaged or not working properly may result in one or more of its components falling off inside the patient.If a component falls off of the distal end, or if operation of the cups suddenly becomes more difficult, immediately stop the procedure.Carefully withdraw the forceps together with the endoscope to avoid causing injury within the body cavity.Retrieve any parts that have fallen off inside the patient using another grasping forceps." "reprocess the instrument immediately after use by immersing it in a neutral, low-foaming, medical-grade detergent solution, then following the cleaning and sterilization procedures in this chapter.Failure to reprocess the instrument immediately after use, or using another type of detergent may cause corrosion at the instrument¿s distal end.This could cause components to fall off during use and may interfere with operation of the cups." olympus will continue to monitor field performance for this device.

Brand Name
BIOPSY FORCEPS
Common Device Name
BIOPSY FORCEPS
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA   036-0357
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key15955244
Report Number9614641-2022-00745
Device Sequence Number15093416
Product Code GCJ
UDI-Device Identifier14953170048828
UDI-Public04953170048821
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K013617
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Biomedical Engineer
Type of Report Initial
Report Date (Section B) 12/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFB-56D-1
Device Lot NumberK9628-2884
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/13/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/22/2022
Initial Report FDA Received Date12/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/28/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown